What do they do?
They lower your chances of having another stroke or a heart attack. Cholesterol is a type of fat, which is made by your body and also absorbed from certain foods. Everyone has cholesterol in their blood. It is impossible to tell how much you have without a blood test. If you have too much cholesterol in your blood it can stick to the sides of your artery walls and eventually cause narrowing or blockage of your arteries. This increases your risk of having a stroke, angina, or a heart attack.
The most commonly used medicines to lower cholesterol are the "statins" (for example, simvastatin, pravastatin or atorvastatin). Another group of medicines to lower cholesterol are called "fibrates" (for example, clofibrate or bezafibrate). The fibrates are usually only used if you experience severe side effects to the statins or if a statin on its own is not effective.
If you have had a stroke caused by a clot or a heart attack you should be on a statin regardless of your cholesterol level unless it seriously disagrees with you. If you are not on a statin, ask your doctor about them.
back to top
How do I take them?
You usually take medicines to lower cholesterol once each day and they are usually more effective if taken just before bedtime (because your body makes cholesterol at night while you are asleep). The only exception to this is atorvastatin, which can be taken at any time of the day. Fibrates may need to be taken more than once a day, but your doctor will tell you if this is necessary. If you have difficulty remembering your night time tablets please discuss this with your doctor or pharmacist.
If you are taking simvastatin you should avoid eating grapefruit or drinking grapefruit juice as this can cause the amount of drug in your body to build up to harmful levels.
back to top
Cholesterol lowering drugs don't usually cause problems. The most common side effects are stomach upsets such as sickness, constipation, diarrhoea and wind. These side effects generally disappear after a week or so. Very occasionally cholesterol lowering drugs can cause liver or muscle problems so if you have any unusual muscle pain you should stop your tablets and see your doctor as soon as possible.
If you think you have any side effects from this medicine be sure to mention them to your GP, practice nurse or pharmacist.
back to top